Texas, 2011

Hail in Texas, August 11, 2011

August 11, 2011 · NWS FWD · 1 event in 1 county or zone

A weakening MCS moved across the Red River and brought showers and thunderstorms to areas north of Interstate 20. One storm produced penny sized hail in Montague County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weakening MCS moved across the Red River and brought showers and thunderstorms to areas north of Interstate 20. One storm produced penny sized hail in Montague County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 11, 9:12 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 11, 9:12 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1012 AM CDT THU AUG 11 2011

.UPDATE...
AN EXTENSIVE COMPLEX OF STORMS ACROSS OKLAHOMA THIS MORNING HAS
PRODUCED ANOTHER OUTFLOW BOUNDARY THAT IS RACING TOWARDS NORTH
TEXAS. AT 10 AM...THIS BOUNDARY WAS LOCATED ALONG A LINE FROM
DUNCAN OKLAHOMA TO WICHITA FALLS TO NEAR HASKELL. THIS BOUNDARY
HAS MORE PUSH THAN PREVIOUS DAYS AND WILL REACH OUR NORTHWESTERN
COUNTIES WITHIN THE NEXT HOUR. THE WINDS BEHIND THIS BOUNDARY ARE
OUT OF THE NORTH GUSTING TO NEAR 30 MPH. OVER THE PAST
HOUR...CONVECTION HAS BEEN DEVELOPING SOUTH ALONG THIS OUTFLOW
BOUNDARY IN OKLAHOMA DESPITE EXTENSIVE CLOUD COVER OVER THE AREA.
AT THIS TIME...RADAR INDICATES THE STORMS ARE AS FAR SOUTH AS
DUNCAN OKLAHOMA AND WILL LIKELY CONTINUE TO DEVELOP SOUTH INTO OUR
CWA. SATELLITE SHOWS AGITATED CUMULUS DEVELOPING ALONG THE
BOUNDARY OVER NORTH CENTRAL TEXAS WHICH FURTHER SUPPORTS THE
POTENTIAL FOR STORMS IN NORTH TEXAS BEFORE THE MORNING IS OVER.
HAVE UPDATED THE FORECAST TO INDICATE 20-30 POPS OVER THE NORTHERN
HALF OF THE CWA FOR THE REMAINDER OF THE DAY. IN
ADDITION...ADJUSTED THE SKY GRIDS TO INCREASE CLOUD COVER OVER ALL
OF NORTH TEXAS AND ADJUSTED HIGH TEMPERATURES DOWN OVER THE
NORTHERN AND WESTERN COUNTIES BASED ON ALL OF THESE FACTORS.

INITIAL THOUGHTS ARE THAT THE MORNING CONVECTION WILL DISSIPATE BY
MIDDAY OR EARLY AFTERNOON AND THEN ANOTHER ROUND OF MORE ISOLATED
TO SCATTERED STORMS MAY DEVELOP LATER THIS AFTERNOON NEAR THE RED
RIVER WHERE A STATIONARY BOUNDARY REMAINS. HOWEVER...WILL CONTINUE
TO ANALYZE THE CONVECTIVE POTENTIAL LATER TODAY AND TONIGHT AS
MORE MODEL DATA ARRIVES.

82/JLD

82

&&

.AVIATION...
/12Z TAFS/

VFR CONDITIONS EXPECTED ACROSS MOST OF THE AREA THROUGH THE
PERIOD...WITH THE EXCEPTION OF AN AREA OF MVFR CIGS IN THE HILL
COUNTRY WHICH MAY AFFECT WACO THROUGH MID MORNING. HAVE INSERTED A
TEMPO FOR MVFR CIGS BKN/OVC018 THROUGH 15Z FOR ACT.
OTHERWISE...ONLY ISOLATED THUNDERSTORMS EXPECTED NEAR THE RED
RIVER TODAY WITH CONVECTION MORE CONCENTRATED ACROSS OKLAHOMA.
SOUTHERLY FLOW AROUND 10KTS TO CONTINUE. UPPER PATTERN WILL BE
FAVORABLE FOR THUNDERSTORMS TO MOVE IN OUR GENERAL DIRECTION LATER
TODAY AND TONIGHT BUT CONFIDENCE IN THIS SCENARIO IS FAIRLY LOW AT
THIS TIME SO WILL LEAVE ANY MENTION OUT OF TAFS AND AMEND AS
NECESSARY.  OTHERWISE...NO SIGNIFICANT AVIATION CONCERNS.

DUNN

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT THU AUG 11 2011/
THE STREAK OF WELL ABOVE NORMAL TEMPERATURES ACROSS NORTH TEXAS
CONTINUES WITH DFW NOW AT 40 CONSECUTIVE DAYS OF 100 DEGREES OR
HIGHER. WACO TIED THE RECORD OF 42 DAYS YESTERDAY AND IT LOOKS
LIKE EACH SITE WILL ADD AT LEAST ONE MORE TODAY THEN THINGS GET A
BIT INTERESTING FOR FRI/SAT.

THE UPPER RIDGE WHICH HAS BEEN SO DOMINANT OVER MOST OF THE SUMMER
HAS FLATTENED AND WILL RECENTER ITSELF ACROSS WEST TEXAS BY THIS
WEEKEND. THIS HAS LEFT THE SOUTHERN PLAINS IN A NORTHWEST FLOW
ALOFT PATTERN WHICH HAS BEEN PARTIALLY RESPONSIBLE FOR SEVERAL
ROUNDS OF THUNDERSTORMS ACROSS OKLAHOMA OVER THE LAST FEW DAYS. A
STATIONARY FRONTAL BOUNDARY LIES FROM THE SOUTHERN TEXAS PANHANDLE
EASTWARD ACROSS FAR SOUTHERN OKLAHOMA AND INTO CENTRAL ARKANSAS.
THIS BOUNDARY WILL LIKELY DRIFT NORTH A BIT TODAY AND SERVE AS A
FOCUS FOR ADDITIONAL THUNDERSTORMS THROUGH THE AFTERNOON AND
EVENING. MOST OF THIS ACTIVITY SHOULD REMAIN NORTH OF THE RED
RIVER BUT WILL INCLUDE A MENTION OF ISOLATED THUNDERSTORMS THIS
AFTERNOON IN THE NORTHERN COUNTIES. SATELLITE IMAGERY DOES SHOW A
MORE EXPANSIVE AREA OF CLOUD COVER APPROACHING THE AREA THAN IN
PREVIOUS MORNINGS SO TEMPS MAY BE A LITTLE SLOWER TO RISE
INITIALLY BUT STILL EXPECT HIGHS IN THE 100-105 RANGE TODAY.

FOR THE LAST SEVERAL MODEL RUNS THE GUIDANCE HAS BEEN GENERATING A
LARGE AREA OF CONVECTION LATE TONIGHT ACROSS WEST CENTRAL TEXAS
AND BRINGING IT ACROSS THE WESTERN COUNTIES DURING THE OVERNIGHT
HOURS. ANY LARGE AREA OF THUNDERSTORMS WILL MORE LIKELY BE AN
EXTENSION OF LATE AFTERNOON CONVECTION WHICH DEVELOPS ALONG THE
FRONTAL BOUNDARY AND CLUSTERS DURING THE EVENING INTO SOME SORT OF
COMPLEX. IF THIS OCCURS IT WILL MOST LIKELY DIRECTLY AFFECT THE
WESTERN COUNTIES OF NORTH TEXAS LATE TONIGHT WITH EXTENSIVE CLOUD
COVER LINGERING INTO FRIDAY. THE LATEST RUN OF THE NAM DEVELOPS
THIS CONVECTION TONIGHT THEN LINGERS A MID LEVEL PV ANOMALY ACROSS
NORTH TEXAS INTO THE DAY FRIDAY WITH ADDITIONAL CONVECTION
DEVELOPING DURING THE AFTERNOON. IT IS DIFFICULT TO SAY WITH ANY
CERTAINTY WHAT WILL LIKELY HAPPEN...BUT WE DO KNOW THAT THE STRONG
DOWNWARD FORCING ASSOCIATED WITH THE UPPER RIDGE HAS WEAKENED
CONSIDERABLY. VERY WEAK DISTURBANCES IN THIS NORTHWEST FLOW CAN BE
MORE THAN SUFFICIENT TO IGNITE THUNDERSTORMS ESPECIALLY IN THE
VICINITY OF THE SURFACE BOUNDARY. GIVEN THAT POSSIBILITY...WILL
KEEP SOME 20 POPS IN THE FORECAST FOR LATE TONIGHT AND AGAIN
TOMORROW NIGHT AND EXPAND THEM A LITTLE FARTHER SOUTH AND EAST. AS
FOR TEMPERATURES...WE WILL LIKELY BE RIGHT AROUND 100 DEGREES BOTH
FRIDAY AND SATURDAY WITH THE POSSIBILITY OF SNAPPING THE
CONSECUTIVE 100 DEGREE DAY STREAK IF CONVECTION DEVELOPS.

CONCERNING THE HEAT ADVISORY...CURRENT ADVISORY EXPIRES TONIGHT AT
9 PM AND HAVE OPTED NOT TO EXTEND IT AT THIS TIME. CURRENT
FORECAST HIGH TEMPS NEAR 100 DEGREES THROUGH THE WEEKEND SHOULD
RESULT IN HEAT INDEX VALUES BELOW 105 DEGREES.

BY SATURDAY THE UPPER RIDGE ONCE AGAIN BEGINS TO AMPLIFY AND DRIFT
EAST ACROSS NORTH TEXAS. THIS WILL MEAN CONTINUED HOT AND DRY
CONDITIONS ACROSS THE REGION WITH LITTLE ADDITIONAL CHANCE FOR
RAIN THROUGH NEXT WEEK.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 103  83 100  82  99 /  20  10  10  20  10
WACO, TX             103  81 101  80 101 /   5   5  10  10  10
PARIS, TX            100  78  99  78  99 /  30  10  10  20  10
DENTON, TX           102  80 100  80  99 /  30  20  10  20  10
MCKINNEY, TX         101  79 100  78  99 /  30  10  10  20  10
DALLAS, TX           103  84 100  83 100 /  20  10  10  20  10
TERRELL, TX          102  79 100  79 100 /  10  10  10  10  10
CORSICANA, TX        102  79 100  79 101 /  10   5  10  10  10
TEMPLE, TX           101  78  99  78 101 /   5  10  10  10  10
MINERAL WELLS, TX    105  78 101  78 102 /  20  20  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

75/82
Hazardous weather outlook, Aug 11, 9:25 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1025 AM CDT THU AUG 11 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1025 AM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH
THIS EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS FOR AREAS GENERALLY NORTH OF
INTERSTATE 20 OR WEST OF INTERSTATE 35 FROM MIDDAY THROUGH THE
OVERNIGHT HOURS. ANY STORM THAT IS ABLE TO DEVELOP OR MOVE INTO
NORTH TX WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS AND
CLOUD TO GROUND LIGHTNING.

ELEVATED FIRE WEATHER CONCERNS WILL CONTINUE ACROSS MOST OF NORTH
TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF INTERSTATE
20 FRIDAY NIGHT.

THERE WILL BE AN ELEVATED THREAT FOR GRASS FIRES ACROSS THE
REGION EACH AFTERNOON BEGINNING MONDAY NEXT WEEK.

AFTERNOON HEAT INDICES MAY CLIMB ABOVE 105 AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 10:01 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1101 AM CDT THU AUG 11 2011

TXZ091-092-111700-
MONTAGUE TX-COOKE TX-
1101 AM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN COOKE COUNTY
  MONTAGUE COUNTY

AT 1100 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF NOCONA TO 10 MILES NORTHWEST OF BOWIE...MOVING SOUTHEAST AT 15
MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...MUENSTER...
NOCONA...ST. JO...FORESTBURG AND STONEBURG.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

LAT...LON 3396 9759 3391 9759 3392 9750 3391 9746
      3383 9744 3383 9737 3388 9729 3387 9726
      3392 9723 3342 9722 3343 9798 3388 9798
      3386 9783 3392 9778 3400 9768
TIME...MOT...LOC 1600Z 293DEG 12KT 3403 9749 3367 9795

82/JLD

The radar

The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montague

When
August 11, 10:29 AM CST
Where
Montague County, 5 mi NE of Nocona
Measured
0.75 in hail
Reported by
Public
Coordinates
33.831, -97.668

Penny sized hail was reported 5 miles NE of Nocona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344710.